North Dakota, 2016

Hail and Damaging Winds in North Dakota, June 9 to 10, 2016

June 9 to 10, 2016 · NWS FGF · 7 events in 4 counties and zones

Thunderstorms moved into far western Benson County (ND) during the late evening of June 9th and tracked all the way into Grand Forks County (ND) by the early morning hours of June 10th. These thunderstorms congealed into bowing line segments, which were indicative of those that could produce strong winds at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms moved into far western Benson County (ND) during the late evening of June 9th and tracked all the way into Grand Forks County (ND) by the early morning hours of June 10th. These thunderstorms congealed into bowing line segments, which were indicative of those that could produce strong winds at the surface. Therefore, most of the damage reports involved wind, but there was also a hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 10:51 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 9, 10:51 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT THU JUN 9 2016

.UPDATE...
Issued at 1151 PM CDT Thu Jun 9 2016

Adjusted POPs a bit more to fit current radar trends. The storms
continue eastward and should reach our far northwestern counties
shortly after midnight. There is still a fair amount of elevated
instability and the storms have a history of wind going through
Minot. SPC will be expanding the severe thunderstorm watch into
northeastern ND shortly.

UPDATE Issued at 953 PM CDT Thu Jun 9 2016

Made a few tweaks to clouds/POPs/WX to adjust for timing of storms
overnight. Storms just to the northwest of Towner county have
fallen apart, but there is enough rain to include some POPs at
this point. Think that the best chances will be over our far
northwest until after midnight, then we should see the storms
moving in from western ND. The HRRR has a large complex moving
across the entire length of the Red River Valley and has been
trending faster than reality. Given that MCS maintenance values
are not too favorable over the southern Valley will keep the best
POPs in the north for now.

UPDATE Issued at 652 PM CDT Thu Jun 9 2016

With storms still well to the west, will continue to keep the
forecast close to what we have going. Still seems that the best
storm chances will move into the Devils Lake area later this
evening and then pushing east across the CWA overnight.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Thu Jun 9 2016

Current WV imagery showing an upper low off west coast of BC/WA
and an upper wave exiting Alberta into Southern Sask, with
southern extend of wave over NW MT/Nrn ID. A weak 80 to 90 Kt jet
maxima is moving from OR into ID. GFS progging vort maxima to
moving across wrn ND from 03Z to 05Z with associated convection
entering far western FA around 05Z, and this timing is in the ball
park of the HRRR. Main forecast challenge for tonight will be
timing convection into wrn zones as well as the potential for
convection across the southeast, where the GFS continues to show a
boundary developing convection in the late aftn into early evening
hours. The GFS sfc winds over SW Minnesota are more southerly than
current obs and it appears sfc convergence will not be as strong
as GFS depicts. Nevertheless, HRRR does show some short lived
precip across northeastern SD and the latest vis imagery is just
beginning to show some CU development over the srn Sisseton Hills.

Tonight...As mentioned above, models continue to bring
precipitation into western zones around or after 05Z with best
deep layer shear further west. Certainly see nocturnal convection
forming late in the evening but currently appears as if best
forcing and shear will be further west as depicted by SPC Day 1,
which keeps slight risk area just west of our FA. Having said
that, there is certainly a possibility for strong thunderstorms
and possibly an isolated severe across the NW and northern FA in
the overnight period. Activity moves into NW Minnesota during
early morning hours and out of FA by 18Z.

Tomorrow and Tomorrow Night...Temperatures will be similar
tomorrow to today although far northeast may be a couple of
degrees cooler depending on morning precipitation and cloud
cover. Surface winds begin to shift northerly late Sat Friday
night as a ridging from a Canadian high (over W Central Sask)
extends into ND. This will result in much cooler overnight lows
generally in the upper 50s across the northern zones.

.LONG TERM...(Saturday through Thursday)
Issued at 259 PM CDT Thu Jun 9 2016

Cooler Saturday as northerly sfc flow increases and high pressure
moves into Manitoba, with ridge axis into the valley around noon
time. This will bring cooler temperatures mainly north of the Hwy
2 corridor (generally in the upper 70s), although 90s expected to
return to areas south of I-94. Expecting a decent north to south
Max T gradient Sat aftn.

Upper ridge over ND and Sask/MB will be accompanied with a ridge
rider currently best defined on the 12Z NAM.  Ridge axis moves over
the valley by 06Z Sun night, putting most of ND into a SW flow
pattern aloft.  As a sfc low ejects out into Dakotas, sfc low and
precip placement begin to vary significantly between GFS and
ECMWF...with the European model keeping most precip/convection north
of HWY 2 corridor and the GFS showing a band of activity from N
Central ND into W Central MN, covering majority of the Valley and
western half of the FA.  SPC Day 3 brings a slight risk into western
zones which makes sense with ridge sliding east and deep layer shear
increasing.  Activity expected to be nocturnal into Sunday morning,
spreading into eastern zones during aftn hours...noting ECMWF does
bring sfc low into W Central MN during peak heating in line with SPC
Day 4 15 per cent severe risk area.  General theme is it will be an
active weekend with convection Saturday night into Sunday, and not
settling down until Sunday evening.

Cold front slated to pass through forecast area as extended period
begins on Sunday night, with negative showalters and reasonable
850mb cape portending some strong nocturnal convection. This
activity should be followed by post frontal shower activity lasting
through the first half of Monday. Pattern will become more zonal Tue
and Wed with the potential of closed 500 mb low diving into central
plains, keeping most if not all pcpn south of our area.
There are indications of another ridge building over the northern
plains later next week.

Temperatures throughout the period are likely to be near normal,
with highs averaging between 75 and 80 degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1151 PM CDT Thu Jun 9 2016

VFR conditions will continue for most of the TAF sites, although
kept the IFR/MVFR that models have been giving for KBJI during the
early morning hours. Have the convection moving into KDVL right
around 06Z and into the Red River Valley around 10Z or so. Storms
should be out of the eastern counties by mid morning or so. All
sites should be VFR by mid morning. Winds will shift around to the
southwest and then northwest.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Speicher
LONG TERM...WJB/Speicher
AVIATION...JR
Hazardous weather outlook, Jun 9, 3:43 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
443 AM CDT THU JUN 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
443 AM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE REGION LATE
TONIGHT...WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS NORTHEAST
NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY. THE MAIN THREAT
WILL BE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE ON FRIDAY
ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA...AND INTO SOUTHEAST
NORTH DAKOTA. HEAT INDEX VALUES WILL BE IN THE 90S ACROSS MUCH OF
THE REGION.

SEVERE STORMS ARE POSSIBLE SUNDAY...MAINLY ACROSS EASTERN NORTH
DAKOTA.

SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON FRIDAY.

The radar

The Minot AFB radar (KMBX), 104 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benson

When
June 9, 11:32 PM CST
Where
Benson County, 1.54 mi WNW of Leeds
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
48.290, -99.460

The wind gust was measured by a Davis Weather System.

Hail, Eddy

When
June 10, 1:00 AM CST
Where
Eddy County, 1.16 mi SE of Sheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.820, -99.100

A few dime to quarter sized hailstones fell along with brief heavy rain and very strong winds.

Thunderstorm Wind, Benson

When
June 10, 1:15 AM CST
Where
Benson County, 1.16 mi NE of Warwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.860, -98.660

Several four to six inch diameter tree branches were blown down by the strong wind.

Thunderstorm Wind, Eddy

When
June 10, 1:22 AM CST
Where
Eddy County, 11.21 mi S of Hamar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.690, -98.590

The wind gust was measured by an NDSU NDAWN weather sensor.

Thunderstorm Wind, Nelson

When
June 10, 1:25 AM CST
Where
Nelson County, 0.46 mi W of Tolna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.830, -98.440

The wind gust was estimated by Tolna resident.

Thunderstorm Wind, Nelson

When
June 10, 2:00 AM CST
Where
Nelson County, 0.69 mi S of Petersburg
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.010, -98.000

A truck was blown off of U. S. Highway 2 and a large tree limb was blown down.

Thunderstorm Wind, Grand Forks

When
June 10, 3:00 AM CST
Where
Grand Forks County, 1.96 mi SE of Merrifield
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.830, -97.070

Two four to six inch diameter trees were snapped. Several tree branches and limbs were blown down around a farm yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629208, 629210, 629213, 629216, 629217, 629218, 629221.